I have an ongoing problem (around five years). I'm a 28 year old healthy male, don't smoke, and drink occasionally. Healthy diet, with not much caffeine. I drink mostly water.
When I lay down either during the day (for a nap or to watch tv), or at night (to sleep), I am disturbed by the need to urinate very often. At night, I average three visits to the toilet. My record was around 10. Most times, not much really comes out but I feel better afterwards. I also had difficulty starting but I am convinced that this is entirely psychological as I have shy bladder in public places and cannot urinate unless I am in a cubicle. I would also add that the problem seems worse if I am in a more lucid or light sleep (such as a daytime nap or a morning lay-in). The problem only ever occurs when I am in a lying-down position.
The sensation that leads me to the toilet on these special occasions is different to the usual "urge to urinate" sensation - it is an uncomfortable, restless, almost nauseous feeling (I hesitate to say painful) that reminds me almost of restless legs syndrome in its ability to defy description. The feeling goes away instantly when I urinate. The feeling is enough to wake me at night and has the unfortunate side effect of making me grind my teeth in my sleep because of the discomfort. I cannot control it by controlling my fluid intake (or caffeine intake) - it simply alters the amount of urine I void - not the number of occurrences.
I have had a bladder distention test done with ultrasound and the nurse told me that there was nothing unusual in shape and my bladder had voided correctly. I have had numerous diabetes tests, and had a full urine & blood screening. I've had every useful diagnostic test except a cystoscopy, as far as I can see it.
My GP recently decided to treat me with duloxetine after I confirmed that I'm generally a fairly stressed person, guessing that the drug might calm the muscle in my bladder down a little. I had horrible side effects on this drug and had to come off after 7 days - I could do nothing but nap all day, had no appetite, could not concentrate on any task, had no sex drive, and had a depressive episode on one of the days. After reading about the drug, I feel as if he shouldn't have prescribed it to me in the first place. He was annoyed that I had quit, even though I told him I couldn't do any work all week. I would be willing to try the drug again if I could get some second opinions, but I feel really scared about the long-term side effects of this drug.
I guess then I have two questions:
1) Given that the drug used is banned in the US for this purpose (according to a source I have read), what would be your opinion of using it again and simply "waiting out" the initial side effects to see if they improve?
2) Do my symptoms sound familiar or suggestive of any particular conditions such as interstitial cystitis?
Obviously, this undiagnosed issue is a problem for me as it interrupts my REM sleep. I'm tired a lot of the time during the day. I have had one full-night's sleep in the past five years that I remember.
Many many thanks for any insight you can share - I am very grateful.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.